Drug Database ConcernsJul 28, 2006 | www.charlottesvillenewsplex.tv Over one-million people a year are harmed by medication errors, and the medical community is scrambling to find a solution. Now a UVa doctor believes he has figured out part of the solution. Dr. Scott Strayer believes drug databases are partly to blame.
His research found that on average it took 109 days to update several known databases about recalled medicines. Research conducted by the Assistant Professor of Family Medicine at UVa shows only two out of 15 popular physician drug databases reported the recall of a popular pain killer the same day it was recalled from the market. It is a pain killer that is to blame for heart related illnesses and even deaths.
"Physicians would use these types of databases to look up the different types of drugs that are available, what the dose is," says Strayer.
Now, if a physician were to prescribe a recalled medication to a patient, they would not be able to get it at the pharmacy, but Strayer says this type of lax behavior can lead to complications. "If a major drugs withdrawal isn’t in there, what else is it missing and we haven’t done follow-up studies to see what else is actually missing but our hypothesis would be that obviously it s missing a lot of other things too that may be as important if not more important."
Drug interactions and adverse side effects are among the things the doctor believes would be incorrect, as well.
Strayer says the databases need to be updated on a day-to-day basis in order for physicians to make the best medical choices for the patient. "It’s important to have that information and have that up to date, it’s absolutely critical."
Strayer has suggested to the board that an alert should be sent out to all the databases as soon as a medication has been recalled. He believes this would help reduce the number of medical error deaths significantly.
Strayer says other reasons for medical errors include Pharmacists misinterpreting doctors’ handwriting, and consumers themselves taking the wrong doses.